View Full Version : Need some HELP here....
10-30-2006, 03:27 PM
OK....about three weeks ago, X-rays found bone damage in my hips due to the prednisone, so my doc gave me Fosamex. I read ALL the directions, side effects, etc (but of course!) And took it...it's a once a week pill, and the days I took it were kind of rough on my tummy, but I was already have GI problems, so it didn't seem all that bad.
Since Thursday (last time I took it) I-AM-IN-HELL!!
It's like acid reflux only 10 times worse and higher up. I've had heartburn before and I do know the difference. It feels as though my esophagus is raw from mid-chest down. It doesn't matter what I eat, drink, etc. (even MALOX burns!) I have barely been able to eat or drink, though I make myself, because the pain is so severe that I just have to grip something.
I tried to explain it to my doc. He said, "Ok, stop the Fosamex, we'll find something else. Maybe this is the lupus attacking the healthy lining of your esophagus, but we can't tell that. for now, I will call in something for you to start right away so that it can help."
I went to the pharmacist and doc prescribed an ASTHMA medication (I've had asthma, I know what it feels like, THIS AIN't IT!) The medicine is Xopeniex HFA Aresol. I don't know if it has an analgesic effect or what, but I am puzzled. did he just not understand? The burning IS a little better, but maybe that's the oxycontin kicking in.
should I go see him tomorrow IN PERSON (will be difficult, need to find a driver at last minute's notice) or just call him and re-explain or what?
somebody please tell me what is going on? this is not heartburn. This is not asthma. What it is is misery.(P.S. I'm hungry, maybe I'll try a popsicle.)
10-30-2006, 03:29 PM
I don't think this is my heart, because it seems too GI related (i.e., I swallow or belch a little and I'm hitting the floor.)
10-30-2006, 03:56 PM
Littlered, fosamax can cause esophagitis and esophageal ulcers, that's why I've never been able to use it because of swallowing problems from the scleroderma and lupus.
Xoponex is a broncho-dilator like albuteral - it would be appropriate for gerd-related asthma but won't help heartburn and could make it worse. Is it possible the pharmacy misread your prescription and gave you the wrong thing? I've had it happen before and I can't figure any reason your doctor would prescribe this.
If this is an ulcer you may need an endoscopy to make sure, and some prescription strength meds to heal your esophagus. In the meantime, do you have any over the counter pepcid or tagamet at home to stop the acid production and heartburn? If you don't, try chewable tums or rolaids. If you have any of the mouthwash you use for mouth ulcers try gargling with it. Liquid pepto bismol has bismuth which would also help. If you can't find anything else, try drinking a glass of buttermilk to coat your throat, or eating some yogurt - that's what I used to do when I got esophageal ulcers from chemo. Anything very hot or very cold will Probably hurt like ____, so try some applesauce or eating some marshmallows.
CALL YOUR DOCTOR TOMORROW AND MAKE HIM REALIZE THIS IS SERIOUS! IF THINGS GET WORSE OR YOUR THROAT STARTS BLEEDING GO TO ER RIGHT AWAY!
10-30-2006, 04:10 PM
PS, what you're describing does sound exactly like the esophageal ulcers I used to get - pure agony when you swallow. Some pharmacies will have "Ulcer Ease" behind the counter or your pharmacist may be willing to make you up a viscous lidocaine rinse without a prescription - call and beg! Your doctor also needs to call you in a precription for Nexium.
10-30-2006, 05:31 PM
I would second going in to see your doc in person, at the very least re-explain things. Is is possible that the med he gave you are used for athsma but maybe it's used to sooth inflammation of the lungs and esophagus, i know some meds have more than one thing they can help.
But try getting in to see him asap and if the pain or anything gets worse then I'm with MaryCain go to the ER
take care and keep us posted.
11-06-2006, 03:23 PM
OK...you all were RIGHT on the money....pain in the chest like that canNOt be ignored. Go to the hospital right away, because you never know.
we went to the ER (sigh......again).....thye ruled out the heart with tests, lungs looked good, rheuymy tests actually looked goood---6 weeks on high dose steroids, of course, right?
What they DID find was that my entire upper esophagous was ulcerated. They don't think it was fosamex, as I only took two doses and was very careful how I took it...also the way the ulceration presented itself wasn't typicial. Just lupus, deciding, hey, I don't like the looks of that tissue, let's attack it. Gi doc said if I'd waited another day, I'd have been bleeding, and it was spreading to the bottom of my esophagus.
I am now down to 107 lbs because I'd lost so much weight from the hosp trip before and I could barely eat/drink anything without writhing on the floor. I managed about 3 bites per meal and sipped water. They actually gave me morphine before every meal and things got a little better. The predisone will slow the healing, but I am taking Protonix along with a few other antacid meds and a very bland and soft diet until this heals (they say a week to 10 days.)jScared us all to death, but could have been soooo much worse. I am so happy to be home again I can't stand it. Nothing quite like going to the restrooom without dragging 3 machines with you!
MaryCain, I am following your advice on what sooths, but it's just kind of "hang in there." Wierd difference in docs. I had 5 specialists all arguing about the cause and treatment, lol. ONe question I asked, "what if it's time to eat because i have to take meds and the pain just won't let me?" The GI docs answer: "Swallow alot of malox" The Internal Medicine doc: "I'm prescribing you small doses of dilaudid." The Rheumy doc" Watch the antacids...they can interfere with the other 12 meds we have you taking." I was exhausted just listening.
Anyhow, home now and my best friend is watching me, feeding me, checking my meds and spoiling me in general. The doggies wont' leave my side..they are afraid I will disappear again. Me, I am going to go take a nap now.
By they way...dear hubby is his strong self again. I guess even tough old boys gotta fall apart sometime, god love him. God love you all!!
With love, Kathy
11-06-2006, 04:01 PM
Bless your heart - I know you're miserable. Get some ensure or boost and freeze it like a milkshake - you can live on it for a while if you have to. I ate marshmallow creme with a spoon for weeks - it was the only thing that didn't burn going down. Eating anything really hot or cold will be miserable for a while, so room temperature foods are definitely the way to go. And I'm sure your doctor probably told you, but no smoking, coffee or cola drinks, chocolate or cocoa until your esophagus heals - they can trigger reflux. Licorice tea or slippery elm tea (you can find in most health food stores), cooled and honey-sweetened, are both good for the ulcers. Cepacol sore throat lozenges also have some numbing effect, so you might try them before you eat.
11-07-2006, 08:36 AM
thanks for the advice, I am sipping on warm camomile alot with honey and it seems to help alot. the Ensure...ugh, reminds me of baby formula, but I MUST put some weight on. Heh heh, never thought with all the steroids i'd have to worry about THAT!
I've quit smoking. I spent all that time both times in the hosp and did without it, so I think the physical addiction is gone, it's all psychological. I gnaw on regular toothpicks (cant take the cinnamon) and though I look lke a hayseed, who cares? Besides, it's a bad habit we simply cannot afford. The medical bills, even with insurance, are incredible. I am thinking of looking into a prescription assistance program but don't know the ins and outs and if (when) I go for medicaid or disability, I've heard awful things about how it can interfere.
You know, just a year ago I was feeling like the lupus was "losing"...I actually had so many days that I felt healthy. Now it's really humbling me. I've put a call into my regular doc about pain management. He put me on low dose oxycodone and hydrocodone for breakthrough pain, but it's just not doing the trick. Don;t know what he will say. I know, there is GOING to be pain, but I don't think I should have to suffer with it everytime I want a bite to eat.
You all are so wonderful. My lifeline. thanks for being here.
11-10-2006, 06:36 PM
My thoughts and prayers are with you!
11-10-2006, 06:50 PM
:D cAREFULLY doing the Ren and Stimpy Happy-happy-joy-joy dance because of the hip and the chest...but...
I went to see my Internal medicine doc yesterday...he's terrific, I think we have a good "chemistry"---anyhow, from the exam and the looks of my tests, I AM IN REMISSION!!! (this is after a 2 month flare, the longest I have ever had....and if you've kept up with my story, 2 visits in the hospital...just a hellish time. Anyway, Now we have to deal with healing what the Lupus hurt during the flare....the esophagous is going to take time to heal, but it will heal, and now I take strong meds to be able to eat, finally....it makes me really messed up, but at least I can eat without crying, and when it's healed, I can stop taking it.
Heart is great. Lungs are great. some concern about my urine test (protein showed up) so he will do additional blood tests and at the least an MRI next week. Possibly a biopsy if he doesn't like the MRI.
I am sooo excited to be out of flare! I don't remmeber what it felt like to be healthy! I just wish I could hug everybody here. Thank you all soooo much for being here for me during this!!! Love, Kathy
11-10-2006, 07:21 PM
I am SO HAPPY for you! :D :D :D Just hope your esophagus heals up quickly so you can enjoy all the holiday goodies!